Peripheral neuropathy can be a very distressing side effect from a number of chemotherapy drugs that are often used to treat breast cancer (Taxol, Taxotere, abraxane being the most common). For some women, this is a mild tingling and for others, it can be pain that makes common activities difficult or impossible. Here is an excerpt from an excellent summary from the NCI. After a few paragraphs, there is a link to read more:
Chemotherapy-induced Peripheral Neuropathy
It usually starts in the hands and/or feet and creeps up the arms and legs.
Sometimes it feels like a tingling or numbness. Other times, it's more of a
shooting and/or burning pain or sensitivity to temperature. It can include
sharp, stabbing pain, and it can make it difficult to perform normal day-to-
day tasks like buttoning a shirt, sorting coins in a purse, or walking. An
estimated 30 to 40 percent of cancer patients treated with chemotherapy experience these
symptoms, a condition called chemotherapy-induced peripheral neuropathy (CIPN).
CIPN is one of the most common reasons that cancer
patients stop their treatment early. (See sidebar for a list
of drugs that can cause CIPN.) For some people, the
symptoms can be mitigated by lowering the dose of
chemotherapy or temporarily stopping it, which
diminishes the pain within a few weeks. But, for other
patients, the symptoms last beyond their chemotherapy
for months, years, or even indefinitely.